December 19, 2012
About 30% of people with HIV develop PN. Some PN is a breakdown of the nerve endings (axons) that send sensations to the brain. Sometimes, PN is damage to the coating of nerve fibers (myelin). This affects the transmission of pain signals to the brain.
PN can be a minor nuisance or a disabling weakness. It is usually a feeling of pins and needles, burning, stiffness, or numbness in the feet and toes. It can also be tickling sensations, unexplained pain, or sensations that seem more intense than normal. PN symptoms can come and go. Serious PN can cause difficulty walking or standing.
Several HIV drugs can cause PN. The most important are the "d" drugs; ddI (didanosine, Videx), and d4T (stavudine, Zerit). Hydroxyurea, which is sometimes combined with antiretroviral drugs, increases the risk of PN.
Some simple things can reduce the pain of PN:
A recent study showed the benefit of smoking marijuana (see fact sheet 731) to relieve PN pain.
No drug has been approved to repair nerve damage. Some health care providers use drugs developed to treat seizures, such as gabapentin (Neurontin) or phenytoin (Dilantin). Antidepressants such as amitriptyline may also help. L-acetyl-carnitine (also called acetyl-l-carnitine or acetyl carnitine) has shown initial good results.
Treatments depend on how serious the symptoms of PN are.
Other drugs being used for PN include patches or creams for local treatment. These contain the anesthetic lidocaine, or capsaicin, the chemical that gives hot chili peppers their heat.
Nutrient therapies have been studied for PN caused by diabetes.
Magnets: A recent study found that socks containing magnets relieved diabetic neuropathy in most cases. However, they were less effective for foot pain due to other causes.
More information on PN is available from The Neuropathy Association at www.neuropathy.org and in the book Numb Toes and Aching Soles: Coping With Peripheral Neuropathy, by John A. Senneff.
Peripheral neuropathy is a disease of the nervous system. It causes strange sensations, especially in the feet, legs, and fingers, and can cause pain. The pain might be mild, or so severe that it prevents someone from walking.
Tell your health care provider immediately if you have any signs of PN. You will probably stop taking any drugs that can cause PN. If that doesn't take care of the problem, you may be tested to see what's causing the PN. There are different treatments for different causes of PN.
Drugs can be used to control the pain of PN, and several nutrient therapies might help repair nerve damage.